Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Sacramento, CA

January 29, 1998Shasta County, California

NWS Sacramento, CA issued this flash flood warning at Jan 29, 1998, 6:40 AM PST for Shasta County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 1998, 6:40 AM PST (14:40 UTC)
Expired
Jan 29, 1998, 9:00 AM PST
In force
2 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Shasta County, CA

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 1998-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 1998-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 291440
FFWSAC
CAC089-291700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
640 AM PST THU JAN 29 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 900 AM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

  ...SOUTH CENTRAL SHASTA COUNTY



<
A BAND OF HEAVY RAIN OVER SOUTHERN SHASTA COUNTY FROM THE ENTERPRISE
AREA...WEST TO IGO HAS CAUSED FLOODING OF CHURN CREEK AND SEVERAL
STREETS IN THE AREA. SEVERAL HOMES IN THE ENTERPRISE AREA WERE
REPORTED TO HAVE A FEW INCHES OF WATER IN THEIR HOMES. 

THIS AREA HAS RECEIVED ABOUT 2 INCHES OF RAINFALL SINCE 1 AM. RADAR
SHOWS ADDITIONAL HEAVY RAINS MOVING OVER THIS SAME AREA FROM THE
SOUTHWEST THROUGH 9 AM. 

RAPID RISES IN SMALL STREAMS AND CREEKS MAY CONTINUE THROUGH 9 AM. 

MOTORISTS SHOULD AVOID DRIVING IN FLOODED AREAS. 

JHM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 3:23 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 29, 3:23 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 AM PST WED JAN 28 1998

HEAVY RAIN AND WIND MOVG ACRS NORCAL ATTM. CDFNT FCST TO MOVE INTO
ERN FTHLLS BY 4 AM AND INTO WRN NV BY MID MRNG ACRS OUR FCST AREA.
AFT FROPA WNDS HAVE DROPPED OFF RPDLY AND THUS NO NEED TO KEEP WND
ADVSRY GOING IN THE EARLY MRNG PCKG. HOWEVER...WILL UPGRADE SNW
ADVSRY IN THE SIERRA TO WRNG AS COLD FRONTAL BANDS OF PCPN SPRD EWD
INTO THE SIERRA THIS MRNG. RAFL RATES OF .25 TO .50 INCH IN 30 MIN OR
LESS IN THE HEAVIER BANDS HAVE SWEPT ACRS NORCAL AND THIS CONVECTIVE-
TYPE PCPN WILL OCCUR THIS MRNG OVR SIERRA SO SNOW SHOULD PILE UP AT
HIER ELEVATIONS. SNOW LEVELS SHOULD LWR QUICKLY AND WILL PRBLY START
OUT LWR THAN WE THOT INITIALLY AS CHESTER 35 DEG AND BLU ALREADY IN
THE UPR 30S. OVR MOST LOCATIONS...TEMPS HV PROBABLY ALREADY MAXED OUT
TDA AHD OF CDFNT AND WILL LWR THIS MRNG AND THEN WILL BE STEADY FOR
THE MOST PART DURING AFTN. ATTEMPTED TO FCST MAXES AFT 12Z AND NOT
THE CALENDAR DAY MAX...BUT EASIER SAID THAN DONE. RAIN WILL TURN TO
POST FRONTAL SHWRS AS MID LVL COLD POCKET RMNS OVR NORCAL EVEN THO
DYNMCS AND STRENGTH OF THE S/WV WEAKEN. ALSO MID LVL WNDS IN EXCESS
OF 50 KTS INTO THE SIERRA WEAKEN AND TURN MORE WLY TDA. SO MOST PCPN
WILL OCCUR THRU 18Z IN THE VLY. TIME-HEIGHT CROSS-SXTNS INDCT THE AMS
WILL BE CONVECTIVELY UNSTABLE THIS AFTN WITH WEAKER UVM AND WILL CONT
MENT OF ISOLD TRWS IN VLY AND FTHLLS THIS AFTN. THO THIS SYSTM IS ABT
6 HRS SLOWER THAN PREV FCST...IT WILL SHOULD MOVE OUT TNGT. MODEL RH
FCSTS INDCT DRYING MID LVLS TNGT WITH S/WV RDGG INCRSG SUBSIDENCE OVR
VLY. VLY FOG LIKELY TNGT AND HV LWRD MAX TEMPS FOR FRI TO ACCOUNT FOR
THE SLOW DISSIPATION OF FOG. NXT SYSTM VCNTY OF 40N/160W ALSO LOOKS
FAIRLY STG AND IS FCST TO COME IN FRI NITE AND SAT.    JHM

STO...WINTER STORM WARNING FOR WEST SLOPES OF NORTHERN SIERRA NEVADA
     TODAY.

     ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SACRAMENTO AND
     NORTHERN SAN JOAQUIN VALLEY...DELTA AND FOOTHILLS OF THE SIERRA
     NEVADA THIS MORNING.

     ...FLOOD WARNING FOR THE UPPER SACRAMENTO RIVER TODAY.

BLU OB 042/033 044/035 039 79+40
RBL WB 055/040 056/044 052 79+20
SAC WF 056/041 054/045 054 79+20

In the hours before

Special weather statement, Jan 29, 6:10 AM PST, 30 minutes before
CAZ001>025-063>070-074>076-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
530 AM PST THU JAN 29 1998

THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.

.NORTHWEST CALIFORNIA...
       .NONE

.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
       .NONE

.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
       .NONE

.NORTHEAST CALIFORNIA AND NORTHERN SIERRA NEVADA...
       .WINTER STORM WARNING FOR WEST SLOPES OF NORTHERN SIERRA
       NEVADA TODAY.

.SOUTHEAST CALIFORNIA AND SOUTHERN SIERRA NEVADA...
       .SNOW ADVISORY FOR THE SOUTHERN SIERRA ABOVE 7000 FEET FROM
       YOSEMITE PARK TO THE KERN COUNTY LINE TODAY.

A STRONG COLD FRONT WILL MOVE INTO THE SIERRA NEVADA THIS MORNING.
ALTHOUGH THE FRONT IS FAST-MOVING...FREQUENT SHOWERS WILL CONTINUE
WELL INTO THE AFTERNOON.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:12 PM PSTSevere Thunderstorm WarningSTOSacramento33 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.